MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT0208
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/16/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the upper ocular venous using penumbra smart coils (smart coils) and a non-penumbra microcatheter.It was noted that the patient's anatomy was tortuous.During the procedure, the physician implanted twenty-four coils in the target vessel, including five smart coils.While attempting to advance a new smart coil out in its introducer sheath and into the microcatheter, the physician experienced resistance and was unable to advance the smart coil past the rotating hemostasis valve (rhv) of the microcatheter.It was reported that the distal tip of the smart coil was located in the rhv.Therefore, the smart coil was removed.The procedure was completed using five smart coils, four other coils, and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 31.0, 60.0, 118.0, 143.0 and 144.0 cm from the proximal end.The pusher assembly mid-joint was retracted through the introducer sheath friction lock.The embolization coil was undamaged and intact with the pusher assembly.The non-penumbra microcatheter was undamaged.Conclusions: evaluation of the returned smart coil could not confirm the reported complaint.During functional testing, the smart coil was advanced through the returned non-penumbra microcatheter with resistance due to kinks in the pusher assembly.The root cause of the initial resistance experienced during the procedure could not be determined.Further evaluation revealed that the pusher assembly mid-joint was retracted through the introducer sheath friction lock and pusher assembly kinks.This damage was likely incidental to the reported complaint and may have occurred after removal from the procedure.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the initial resistance experienced during the procedure.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10659908
Report Number3005168196-2020-01706
Device Sequence Number3552118
Product Code HCG
UDI-Device Identifier00814548015552
UDI-Public00814548015552
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/17/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/01/2024
Device Model Number400SMTXSFT0208
Device Catalogue Number400SMTXSFT0208
Device Lot NumberF94584
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/30/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 09/17/2020
Supplement Date Received by Manufacturer11/30/2020
Initial Report FDA Received Date10/10/2020
Supplement Report FDA Received Date12/24/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005